What has happened to my thyroid?

Six months ago my blood tests showed TSH 5.18 (range 0.27- 4.2) FT4 13.5 (range 12.0-22.0) no T3 given. Based on this my doctor raised my levythyroxine from 650gram per week (100gram 6 days and 50 gram 1 day) to 700grams per week, 100 per day. Now six months later my bloods show TSH .31 (range 0.27- 4.2) FT4 20.3 (range 12.0-22.0) and T3 1.11 (range 1.3-3.1). How soon should you be re-tested after a change in dosage? Six months seems a long time to wait. My dosage has been changed back to 650gram per week with no mention of a test to check levels in the future.

7 Replies

oldestnewest
  • Maribella, I don't understand why your GP has reduced your dose as TSH and FT4 are within range but FT3 is below range. Low TSH, high FT4 and low FT3 indicate you are not converting T4 to T3 well. Reducing dose won't help. Your GP should prescribe some Liothyronine (T3) in addition to Levothyroxine or refer you to an endocrinologist who will.

  • Clutter, thanks so much for your swift answer and interpretation. I have had hypothyroidism for 7 years and never had such a shift in levels. I will ask my GP to prescribe Liothyronine (T3) alongside the Levothyroxine. I will also ask for a referral to an endocrinologist as you suggest as I am suffering very badly with fatigue. I have another autoimmune disease, Primary Biliary Cirrhosis which causes fatigue too. Many people with PBC suffer from hypothyroidism as well. It's difficult to figure out which disease is causing the fatigue. Hypothyroidism is so complex, I want to sort this as well as I can in order to get the best quality of life between the two diseases. So thanks again, I've been wondering about this especially as I have been so tired despite the adjustment. The more complex my health gets the less confidence I have in my GP, time for a change I think.

  • Maribella, I forgot to say earlier that you should have a thyroid blood test 6-8 weeks after any thyroid dose adjustment. Leave 24 hours between last dose and blood draw and arrange the blood draw early in the morning before breakfast when TSH is highest.

    GPs are generalists not specialists although some have a better knowledge of some diseases/conditions than others. Certainly ask for T3 which should improve the fatigue and symptoms caused by low T3 and if that doesn't help ask for referral to an endocrinologist. Email louise.warvill@thyroiduk.org.uk for a list of endocrinologists recommended by members.

    Have you ever had thyroid antibodies tested? An autoimmune thyroid attack (Hashimoto's) would seem to be likely the cause of your TSH rising to >5 and then dropping to 0.31 as a dose increase of 50mcg over a week is negligible. Another reason could be that you took your Levothyroxine with other medication and Levothyroxine wasn't properly absorbed. Levothyroxine should be taken 2-4 hours away from most medication.

  • Gosh six months was a long time to check my blood after the adjustment. Good to know, will keep on top of that myself in the future. I haven't had my thyroid antibodies tested. I've looked back over my tests and I can't locate any mention of thyroid antibodies. I'll request they are tested too. My medication for the PBC (ursodeoxicolic acid) is taken at night and I take the levo in the morning. I have only taken the PBC meds for a year now so there may be a connection.

    All this can be quite overwhelming to figure out especially when you're feeling too tired to take it on. As you say GP's are generalists not specialists so it falls on the patient to try and keep on top of things themselves and that can be quite daunting at times. Thank goodness for this forum and the access to information it provides. Clutter, I really appreciate your taking the time to respond and put my mind at rest.

  • Hi Maribella

    Just read your post and believe I am suffering very similar problems and symptoms to you. I am Hypothyroid with PBC and have the added bonus of Type 2 Diabetes.

    My most troublesome symptoms are fatigue and itching and as you say it is difficult to know which problem is causing the fatigue.

    My endocrinologist does not appear to know much about PBC. Because my LFT,s are in the normal range at the moment he says the PBC isn't causing the fatigue. He says I am taking the correct dose of levothyroxin so that isn't the problem. He has increased my diabetic meds as thought I may be experiencing a afternoon rise in my blood sugar and this is causing the fatigue. This was a year ago and the increase has made no difference whatsoever to the fatigue. I really don't know where to go from here.

  • Hi Byjas

    Yes, it's really difficult to know what illness is causing the fatigue. After being diagnosed with hypothyroidism for 6 years I was diagnosed with PBC last year and my Liver Function Tests (LFT) are now normal since starting Urso. My GGT which is part of the LFT was high for 6 years and last year an ESR test for inflammation was particularly high. I then received further testing and PBC was confirmed as I had AMA antibodies which are diagnostic.

    It is an under diagnosed disease and I have read that many doctors haven't heard of it. I wouldn't expect your endocrinologist to know much about it either. My main port of call for PBC is my hepatologist. The difficulty for us is to marry all the symptoms of each disease together. As you have Type 2 Diabetes to consider as well, that makes it a further struggle for you. I hope you manage get some help with all this, the fatigue is debilitating I know.

    From what you wrote I'm not sure if you are aware that you can have normal LFTs and still have all the symptoms of PBC, you have the fatigue and itching don't you? It also doesn't follow that the intensity of the symptoms relates to liver damage. You can have a smooth functioning liver with normal LFTs and still suffer with severe symptoms and likewise you can have less intense or no symptoms while your liver may not be in great shape. Have you joined The PBC Foundation here on HealthUnlocked? If not you should, as just like this forum it's a wealth of information and support. All the best, sorry to hear you are unwell and thanks for responding, it helps me to know I am not alone in trying to deal with all this, there are others in the same boat as me, unfortunately.

  • Hi Maribella

    Thanks for your response. Yes I am aware that LFT's can be normal but still get symptoms, it's just getting the Dr's to understand that. I am a member of the PBC foundation and liver North. I do find their publications interesting and useful.

    I have only recently joined this site but wish I had found it earlier. I think it will be a great support.

    All the best to you too and good luck with your journey.

You may also like...